ADHD

Question
Posted by: Help | 2008/10/22

Q.

ADD - Retinol

My 8 year old boy just started Methylphe...(Retinol) tablets in July. in the first month there was no improvement in his schoolwork, since he was falling behind and not finishing his projects. In the secon month his dose was increased and I will not lie his work has improved so much to an extent that his project were finished in time, but still some were not finished, but it is working. But the problem I am noticing presently is that he do not have an appetite. He takes 4 slices to school, he only eats 1 slice of bread or half of it, and comes home with 3 slices, and a 350ml juice which he drank half. In the afternoons when he comes home from the after care (17:00) he looks like a zombie, if you ask him something, he will just look in the open space, and think very hard, but there is nothing to think about. He is becoming restless, at night he can'  t sleep and he is also loosing weight. Are these all part of the side effects?

Tell me now will this child stay on these medication for the rest of his life?

Expert's Reply

A.

ADHD Expert

Dear Help,
All the symptoms you have mentioned are very typical side effects of Ritalin. I agree with Murtle's suggestion to have your son's dose checked; he should not be a 'zombie'. In some instances it is necessary to switch to Concerta or Straterra as the side effects may be less severe, each person responds differently to the various medications. It is very difficult to say whether or not he will require medication for the rest of his school life, some children do while others can cope without. I wonder if you have been informed of the various drug free treatments for learning difficulties? Neurofeedback and the Dore programme are two examples of treatments which require no medication and therefore have no side effects such as the ones you are concerned about.
All the best.

The information provided does not constitute a diagnosis of your condition. You should consult a medical practitioner or other appropriate health care professional for a physical exmanication, diagnosis and formal advice. Health24 and the expert accept no responsibility or liability for any damage or personal harm you may suffer resulting from making use of this content.

3
user comments

C.

Posted by: Ashma | 2008/12/10

HI there,

Thank you everybody for the feedback you have given the first writer. It has given me the in sight I needed to understand why my son reacts the way he does. He is 10 years old and has in the last few months had such a negative effect to the Retilon. When it starts to wear off he becomes so agressive and I have not known what to do. What should I do?

Reply to Ashma
Posted by: Murtle | 2008/10/23

The ritalin does take their appetite away, so make sure you give him a big breakfast in the morning. ONce the ritalin wears off let him eat if he wants to even if it is not supper time. As for the zombie like state I would talk to his doctor maybe the dosage is to high. Especially about not being able to sleep at night. My son has been on and off Ritalin and concerta for a number of years. Concerta does not agree with him at all makes him like a zombie.
Ritalin definitely effects his appetite but I make sure he eats a great big breakfast and he makes up for not eating during the day at night. I also dont give him the ritalin on the weekend (unless he needs to study) and I dont give it to him in school holidays. Unfortunately it looks like my son will be on Ritalin for the rest of his school career. He definitely cant cope with out it and we have tried all possible routes. He is 14 years in grade 8 and he takes one 20mg LA Ritalin in the morning then I give him one ritalin 10mg (short acting) in the afternoon but only if he has got alot of homework or needs to study. Speak to his doctor.

Reply to Murtle
Posted by: help | 2008/10/22

Correction

Reply to help

Want to comment?

Thanks for commenting! Your comment will appear on the site shortly.
Thanks for commenting! Your comment will appear on the site shortly.